Translator Disclaimer
February 1997 A conversation with Sujit Kumar Mitra
Nitis Mukhopadhyay
Statist. Sci. 12(1): 61-75 (February 1997). DOI: 10.1214/ss/1029963263

Abstract

Sujit Kumar Mitra was born on January 23, 1932, in Calcutta, India. He earned his B.Sc. degree in statistics from Presidency College, Calcutta, in 1949, an M.Sc. degree in statistics from Calcutta University in 1951 and a Ph.D. degree in statistics from the University of North Carolina at Chapel Hill in 1956, under the guidance of Professor S. N. Roy. He has made pioneering contributions in many areas of statistics and mathematics--including survey sampling, linear models, design of experiments, goodness-of-fit tests and linear algebra. He has been particularly credited for path-breaking contributions in the area of generalized inverses of matrices, culminating in a jointly authored landmark book with Professor C. R. Rao (published in 1971). He was Professor at the Indian Statistical Institute (ISI), both in Calcutta and Delhi, for almost 40 years. He has held visiting positions at Indiana University, Purdue University, University of Texas at Dallas, and Keio University, Japan. He retired from ISI in January 1992 and is currently Professor Emeritus. Unfortunately, he contracted Parkinson's disease in 1978. Despite an uphill battle against constant physical discomfort, he has continued as a leading contributor in many directions of mathematics and statistics. He is well known for his zest in attacking and solving some of the most difficult problems in linear algebra. He has earned many awards, honors and titles, including Fellow of the Indian National Science Academy and of the Indian Academy of Science. He was also elected President of the Statistics Section of the Indian Science Congress in 1988. He has been associated with many journals, including Sankhyā, and has edited or coedited several special volumes.

Citation

Download Citation

Nitis Mukhopadhyay. "A conversation with Sujit Kumar Mitra." Statist. Sci. 12 (1) 61 - 75, February 1997. https://doi.org/10.1214/ss/1029963263

Information

Published: February 1997
First available in Project Euclid: 21 August 2002

zbMATH: 0955.01554
MathSciNet: MR1466432
Digital Object Identifier: 10.1214/ss/1029963263

Rights: Copyright © 1997 Institute of Mathematical Statistics

JOURNAL ARTICLE
15 PAGES


SHARE
Vol.12 • No. 1 • February 1997
Back to Top